Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Having joint pain and butterfly rashes on face. Taking thyroid medicine. Rosacea or lupus?

User rating for this question
Answered by

Practicing since : 1999
Answered : 494 Questions
Hi, I have been having joint pain (especially morning stiffness) on and off for about 10 years.I have more recently been having lower leg (and heel) pain making walking, climbing stairs,and long-term standing uncomfortable. I've been taking thyroid meds for 15 years. In the past, my Kaiser PCP thought these symptoms were probably because of my thyroid problems. This is the thing:I have been getting a butterfly rash on my face that I haven't paid much attention to until last week when I noticed it came after a week of extreme stress (sales job, full-time college, 4 kids). The next several days
was body aches and fatigue along with butterfly rash and rash on chest. Enough to keep my on the couch for the weekend.

After researching, I realize I could have Lupus. It made me think of a few things:When I got life insurance a few years back, I remember my labs came back with elevated creatinine levels, and either low or high Leukocytes (can't remember). Also, I remember when I had my last child, my routine STD test came back positive for Syph. I was treated with meds, but couldn't believe it and still can't believe it. Last, I have a weird eye sensitivity to sunlight and even camera flash (weird??) I have to shut my eyes and my eyes actually hurt when facing the suns rays.

Thinking it could just be rosacea, I just saw a Dermarologist last Thursday, but she wasn't much help and gave me gel and said it wouldn't hurt to see a Rheumatologist. I guess I was wondering if i could forward you a picture of the rash to get your opinion. I now have PPO insurance, which I believe I can make an appt with a Rheumatologist, but my co-pays are expensive.
Posted Fri, 22 Feb 2013 in Lupus
Answered by Dr. Divya Agarwal 1 hour later
Thanks for a detailed description of your problem.

Yes, if you have joint pains and rashes then the possibility of lupus is there.

You might need to get a screening test called XXXXXXX by immunofluorescence in order for us to reach a conclusion.

The joint pains may also be due to thyroid or another condition called fibromyalgia or due to plain vitamin D deficiency, so you may also get your vit D levels checked.

For the rash, you may need to apply sunscreen and see whether it is photosensitive.

Do over the counter analgesics help with your pains? Let me know.
Above answer was peer-reviewed by
Follow-up: Having joint pain and butterfly rashes on face. Taking thyroid medicine. Rosacea or lupus? 27 minutes later
Hi Doctor,

I take over the counter arthritis pain medication and yes it does help somewhat. Sometimes I take Advil PM and that helps. I was wondering, did you see the picture of the rash that I attached. Do you think it looks anything like a lupus rash?

Thank you for your time, XXXXXXX
Answered by Dr. Divya Agarwal 4 hours later

I actually did not receive the picture. There is no attachment on this query.

If you are facing difficulty on attaching the image, you can send it to YYYY@YYYY , with the subject as 'Attn: Dr. Divya Agarwal'

Thank you.

Above answer was peer-reviewed by
Follow-up: Having joint pain and butterfly rashes on face. Taking thyroid medicine. Rosacea or lupus? 7 hours later
Good Morning Doctor,

I think that I successfully attached the photo of my rash. Could you please take a look and tell me if this looks like a lupus rash. I realize I will need to follow-up with a Doctor in person, but I wanted to get your thoughts first. The rash always appears in the same exact pattern and does not itch, hurt, and there is never any acne.

Thank you,
Answered by Dr. Divya Agarwal 40 minutes later
It does look like a lupus rash because of its malar distribution with sparing of the naso labial folds.

Hope that helps
Above answer was peer-reviewed by
Follow-up: Having joint pain and butterfly rashes on face. Taking thyroid medicine. Rosacea or lupus? 1 hour later
Hi Doctor,

Thank you for your response. I am going to make an appointment with a Rheumatologist in my area. I have PPO insurance so I think I can make an appt directly without having to wait for a referral.

I appreciate your feedback.

Answered by Dr. Divya Agarwal 8 hours later
You are most welcome.
Glad to be of help...

If I have addressed all your queries, please close this discussion and write your reviews.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor